Antibiotics are Causing Adverse Reactions in the U.S. For Nearly 70,000 Children
Antibiotics are a hot topic. Commonly prescribed to help combat infection, a new study finds that at least one-third of antibiotic prescriptions for kids are unnecessary. The Journal of Pediatric Infectious Disease Society published the results of adverse drug reactions in children that led to nearly 70,000 estimated emergency room visits.
The study took place nationwide from 2011-2015. Allergic reactions and other side effects were documented in children under the age of 19. Children age 2 and younger accounted for 41 percent of the 69,464 ER visits documented annually.
Things to know about this study:
- Allergic reactions such as a rash, pruritus (itching), or angioedema (severe swelling beneath the skin) were the most common ER visits- 86%.
- Amoxicillin was the most commonly implicated antibiotic in adverse drug events among children aged 9 or younger. This drug is used to treat many different types of infection caused by bacteria, such as tonsillitis, bronchitis, pneumonia, gonorrhea, and infections of the ear, nose, throat, skin, or urinary tract.
- Sulfamethoxazole/trimethoprim was most commonly implicated among children 10-19 years old. This antibiotic is used to treat respiratory and urinary tract infections.
“For parents and other caregivers of children, these findings are a reminder that while antibiotics save lives when used appropriately, antibiotics also can harm children and should only be used when needed,” lead author Maribeth Lovegrove, Division of Healthcare Quality Promotion of the CDC said in a press release. “For healthcare providers, these findings are a reminder that adverse effects from antibiotics are common and can be clinically significant and consequential for pediatric patients.”